MAUDE Adverse Event Report: VERICEL EPICEL; CULTURED EPIDERMAL AUTOGRAFTS

VERICEL EPICEL; CULTURED EPIDERMAL AUTOGRAFTS
Lot Number EE03375-31
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Type of Reportable Event Death
Event or Problem Description
Ischemic bowel disease [intestinal ischaemia].
 
Additional Manufacturer Narrative
Case reference number: (b)(4) is a spontaneous report initially received from a non-healthcare professional on 03-mar-2025, concerning a 61-year-old male patient who expired after grafting with epicel.On 12-feb-2025, qc lot release assays (graft inspection qc2-027, dual stain qc2-094, endotoxin qc2-010, sterility pre-release qc2-005, sterility final product qc2-012) and environmental results (manufacturing: grade a (fingertips - left and right, bsc hood surface, settling plate - left and right, sleeve - left and right) and grade b (viable air particulates and nonviable air particulates) and qc sterility: grade a (fingertips - left and right, bsc hood surface, settling plate - left and right, sleeve - left and right)) were performed.All results were reported as ''pass''.Qc lot release assay (implemented 29-sep-2019) 3t3 residual assay q2c-136 was reported as less than 0.1 - pass.The patient's medical history and concomitant medication details were not reported.On (b)(6) 2025, the patient was critically ill upon admission due to significant burn injury of 74% total body surface area (tbsa) with inhalation injury.Due to the patient's instability, the initial epicel grafting was delayed.On (b)(6) 2025, the patient received epicel grafts (cultured epidermal autografts) (lot number: ee03375-31, expiration date: unknown) for third degree burn.After this procedure, the patient underwent re-biopsy due to lack of cell expansion for a second epicel case, that was scheduled for on (b)(6) 2025.On an unknown date, the patient experienced ischemic bowel disease (pt: intestinal ischaemia).On (b)(6) 2025, the patient passed away.The cause of death was reported to be ischemic bowel disease.It was unknown if the autopsy was performed.The reporter assessed the event of ischemic bowel disease as not related to epicel.Per reporter, the patient's death was a result of critical illness, from the initial burn injury.Additional information was received on 17-mar-2025 and 19-mar-2025 and processed together with the initial.Additional information was received on 26-mar-2025 and processed together with the initial.No further information was provided.Company comment: vericel assessed the event of intestinal ischaemia as serious (due to fatal outcome), not related and unexpected for epicel.This case qualifies as a 15-day-report.

Brand Name
EPICEL
Common Device Name
CULTURED EPIDERMAL AUTOGRAFTS
Manufacturer (Section D)
VERICEL
64 sidney st
cambridge MA 02139
Manufacturer (Section G)
VERICEL
64 sidney st
cambridge MA 02139
64 sidney st
cambridge, MA 02139
MDR Report Key21738872
Report Number3002836339-2025-00034
Device Sequence Number19828880
Product Code OCE
UDI-Device IdentifierW41020AU201S1969
UDI-PublicW41020AU201S1969
Combination Product (Y/N)Y
PMA/510(K) Number
990200
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Lot NumberEE03375-31
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Fifteen-Day
Initial Date Received by Manufacturer 03/03/2025
Initial Report FDA Received Date04/01/2025
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Other;
Patient Age61 YR
Patient SexMale